Utah, 2013

Avalanche in Utah, March 1, 2013

March 1, 2013 · NWS SLC · 1 event in 1 county or zone

An avalanche was triggered in the area near 12 Mile Canyon, in Sevier County, Utah. The avalanche caught and killed one snowmobiler.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

An avalanche was triggered in the area near 12 Mile Canyon, in Sevier County, Utah. The avalanche caught and killed one snowmobiler.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 1, 9:59 AM MST, 6 hours 1 minute earlier.

Area forecast discussion, Mar 1, 9:59 AM MST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
959 AM MST FRI MAR 1 2013

.SYNOPSIS...HIGH PRESSURE WILL RESIDE ACROSS THE REGION THROUGH
FRIDAY AND SATURDAY...BEFORE A WEAK STORM SYSTEM MOVES THROUGH THE
AREA ON SUNDAY. A COOL AND MOIST PATTERN LOOKS TO RETURN FOR THE
LATTER HALF OF THE UPCOMING WEEK.

&&

.DISCUSSION...A RIDGE OF HIGH PRESSURE CONTINUES TO BUILD OVER THE
WEST COAST THIS MORNING....WITH UTAH AND SOUTHWEST WYOMING
REMAINING UNDER THE NORTHWEST FLOW ON THE EASTERN EDGE OF THIS
RIDGE. A FAIR AMOUNT OF MOISTURE CONTINUES TO LINGER ON THE EAST
SIDE OF THE RIDGE...AND COMBINED WITH WARM ADVECTION ALOFT HAS
MANIFESTED AS A WIDESPREAD DECK OF LOW STRATUS IN THE NORTHERN
TWO- THIRDS OF OUR CWA...AS WELL AS SOME LIGHT SNOW AND RIMING IN
THE MOUNTAINS EARLIER THIS MORNING.

THE STRATUS DECK SHOULD GRADUALLY THIN AND SCATTER OUT IN MOST
LOCATIONS THIS AFTERNOON...AS THE RIDGE AXIS CONTINUES TO SHIFT
EAST AND SETTLE OVER THE GREAT BASIN BY TONIGHT. CLOUDS MAY LINGER
A LITTLE LONGER IN THE MOUNTAINS BEFORE MOSTLY CLEAR SKIES DEVELOP
THERE TONIGHT. THESE CLOUDS HAVE AFFORDED A WARM START TO TODAY IN
MANY LOCATIONS...AND WITH INCREASING SUN SHOULD LEAD TO
TEMPERATURES WITHIN A FEW DEGREES OF CLIMATOLOGICAL NORMALS THIS
AFTERNOON IN MOST LOCATIONS.

SATURDAY HAS THE POTENTIAL TO BE EVEN WARMER...AS 700MB TEMPS OVER
SLC INCREASE FROM -7 CELSIUS AT 12Z FRIDAY TO ABOUT 1 DEGREE
CELSIUS BY 00Z SUNDAY. JUST HOW WARM TEMPERATURES WILL GET
SATURDAY AFTERNOON WILL BE ONE OF THE FOCUSES OF THE AFTERNOON
FORECAST PACKAGE. OTHER CHALLENGES LOOK TO BE THE TIMING AND QPF
WITH A RELATIVELY WEAK WAVE MOVING THROUGH THE AREA ON SUNDAY...AS
WELL AS WHETHER THE MODELS YIELD ANY INCREASING CONFIDENCE IN THE
TROUGHY PATTERN EXPECTED WEDNESDAY THROUGH SATURDAY OF NEXT WEEK.

THE FORECAST FOR TODAY LOOKS TO BE IN GOOD SHAPE AND NO UPDATES
ARE PLANNED FOR THIS MORNING.

&&

.AVIATION...LOW CIGS WILL BE THE MAIN CONCERN FOR THE SLC TERMINAL
THROUGH THE MORNING HOURS. THESE CIGS WILL REMAIN IN THE 4000-5000FT
RANGE WITH OCCASIONAL LOWERING TO NEAR 3000FT. THE CIGS ARE EXPECTED
TO SCATTER OUT BETWEEN 18-20Z WITH A 20 PERCENT CHANCE OF PERSISTING
THROUGH 23Z. OTHERWISE...WINDS WILL REMAIN GENERALLY LIGHT THROUGH
THE MORNING HOURS...THEN INCREASE SLIGHTLY FROM THE NORTHWEST AFTER
19-20Z. LIGHT SOUTH WINDS ARE EXPECTED TO RETURN AFTER 03-04Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...SCHOENING
AVIATION...CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Mar 1, 2:53 AM MST, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
253 AM MST FRI MAR 1 2013

UTZ001>016-019>021-517-518-WYZ021-021100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
253 AM MST FRI MAR 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WEAK WEATHER SYSTEM WILL BRING VALLEY RAIN AND MOUNTAIN SNOW TO
MUCH OF NORTHERN AND CENTRAL UTAH SUNDAY.

A PACIFIC TROUGH IS EXPECTED TO SETTLE INTO THE REGION FOR THE
LATTER HALF OF THE UPCOMING WEEK...BRINGING A RETURN OF COOL AND
UNSETTLED WEATHER TO THE OUTLOOK AREA. PERIODS OF SNOW ARE
POSSIBLE ACROSS THE HIGHER TERRAIN...WITH SNOW LEVELS LIKELY
FALLING TO THE VALLEY FLOORS ACROSS WESTERN UTAH AS WELL. BE SURE
TO MONITOR FUTURE OUTLOOKS AND FORECASTS AS THE TIMING AND
STRENGTH OF THIS SYSTEM BECOMES MORE CERTAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Central Mountains

When
March 1, 4:00 PM MST
Where
Central Mountains forecast zone
Deaths
1 direct, 0 indirect
Reported by
Other Federal Agency

A group of snowmobilers were recreating on the southern end of the Manti Skyline, just east out of 12 Mile Canyon, in Sevier County. For part of the afternoon, most of the group members were riding independently; however, around 4:00 pm, the group realized one of the members was missing. They had neither heard nor seen the avalanche, but they soon found the path the avalanche had taken, and correctly assumed that the missing group member had been buried under the snow. The group tried to dig out the missing person, a 32-year-old male, and eventually went for help from the local authorities. By the time they were able to find him, nearly five hours later, he had already passed away.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Central Mountains2013-03-0132MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438404.